Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Salt Lake City, UT

June 6, 2015Emery County, Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 6, 2015, 2:36 PM MDT for Emery County, Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2015, 2:36 PM MDT (20:36 UTC)
Expired
Jun 6, 2015, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Emery County, UT, Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS55 KSLC 062036
FFWSLC
UTC015-017-055-062330-
/O.NEW.KSLC.FF.W.0017.150606T2036Z-150606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT SAT JUN 6 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WAYNE COUNTY IN UTAH...
  SOUTHWESTERN EMERY COUNTY IN UTAH...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 530 PM MDT
    
* AT 234 PM MDT...DOPPLER RADAR INDICATED A SERIES OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN OVER CAPITOL REEF NATIONAL PARK.  INTENSE 
  RAINFALL IS NOW MOVING INTO THE NORTH HALF OF THE PARK AND FLASH 
  FLOODING IS EXPECTED.

* IT IS ANTICIPATED THAT THE GRAND WASH AND SURROUNDING AREAS WILL 
  FLASH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING THROUGH CAPITOL REEF FOR THROUGH THE AFTERNOON 
AND EVENING HOURS...PLEASE BE AWARE OF RAPIDLY RISING WATER IN DRY 
WASHES AND SLOT CANYONS.

&&

LAT...LON 3855 11118 3834 11096 3799 11080 3795 11122
      3844 11146

$$

MCINERNEY
1 follow-up statement
951 
WGUS75 KSLC 062321
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT SAT JUN 6 2015

UTC015-017-055-062330-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-150606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-EMERY UT-GARFIELD UT-
521 PM MDT SAT JUN 6 2015

...THE FLASH FLOOD WARNING FOR WESTERN WAYNE...SOUTHWESTERN EMERY AND
NORTH CENTRAL GARFIELD COUNTIES WILL EXPIRE AT 530 PM MDT...

THE HEAVY RAIN OVER THE NORTHERN END OF CAPITOL REEF NATIONAL PARK 
HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. 
PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3855 11118 3834 11096 3799 11080 3795 11122
      3844 11146

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 10:38 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 10:38 AM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT SAT JUN 6 2015

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN
NEVADA WILL CONTINUE ON A SLOW NORTHEAST PATH THROUGH THE GREAT
BASIN THIS WEEKEND. THE MOIST AIRMASS IN PLACE ACROSS UTAH WILL
REMAIN IN PLACE THROUGH SUNDAY...THEN GRADUALLY DRY OUT SUNDAY
NIGHT AND MONDAY.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY CENTER OVER EXTREME SOUTHERN
NEVADA WILL CONTINUE A SLOW NORTHEAST TRACK ACROSS UTAH THROUGH
SUNDAY MORNING. THIS LOW WILL GRADUALLY LOSE ITS DEFINITION
SUNDAY AFTERNOON. THE REMNANT OF THIS FEATURE WILL EVOLVE IN AN
ELONGATED EXTENDING FROM SOUTHERN WYOMING TO THE EASTERN PACIFIC
THROUGH CENTRAL/SOUTHERN CALIFORNIA.

LOOKING AT ANOTHER ACTIVE DAY FOR CONVECTION ACROSS MUCH OF THE
FORECAST AREA. PWAT VALUES REMAIN HIGH ACROSS MUCH OF UTAH THIS
MORNING. THESE VALUES SHOULD REMAIN ELEVATED THROUGH TONIGHT...
THOUGH MODEST DRYING IS EXPECTED ACROSS SOUTHWEST UTAH IN THE WAKE
OF THE PASSING UPPER LOW.

EARLIER ORGANIZED PRECIP ALONG A VORTICITY LOBE LIFTING NORTH
ACROSS WESTERN UTAH WILL TURN WEST AND EXIT THE STATE BY EARLY
AFTERNOON. SUBSIDENCE IN THE WAKE OF THIS FEATURE HAS LEFT MOSTLY
CLEAR SKIES ACROSS WEST-CENTRAL AND SOUTHWEST UTAH. SYNOPTIC-SCALE
LIFT ASSOCIATED WITH THE UPPER LOW ALONG WITH GOOD EARLY SURFACE
HEATING IS ALREADY PRODUCING CONVECTION OVER THE SOUTHWEST AT
MID-MORNING. CONVECTIVE PRECIP WILL EXPAND ACROSS THE STATE THIS
AFTERNOON...WITH THE EASTERN AND NORTHERN FLANKS OF THE UPPER LOW
THE MOST ACTIVE AREAS THROUGH THIS EVENING.

STRONG CONVECTION LOOKS TO HAVE A DECENT CHANCE AT DEVELOPING
AGAIN THIS AFTERNOON. THE PERSISTENT UPPER LEVEL JET CUTTING
SOUTHWEST TO NORTHEAST THROUGH THE FOUR CORNERS REGION SHOULD
GENERATE SUFFICIENT UPPER DIVERGENCE TO SUPPORT DEEP CONVECTION
ACROSS MAINLY EASTERN AND NORTHERN UTAH. STRONG CONVECTION WITH
HAIL AND HEAVY POTENTIAL WILL MOST LIKELY BE CONFINED TO EASTERN
UTAH WHERE THE SHEAR PROFILE IS MOST FAVORABLE.

HEAVY RAIN MAY BECOME AN ISSUE LATE THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND NORTHER UTAH. AS THE UPPER LOW MOVES INTO
CENTRAL UTAH THE MEAN FLOW WEAKENS CONSIDERABLE...LEADING TO
SLOWER MOVING SHOWERS/STORMS PRODUCING HEAVY RAIN. WILL
CONSIDERING EXPANDING THE CURRENT FLASH FLOOD WATCH FURTHER
NORTH AND WEST IF EVENTS WARRANT.

BY SUNDAY THE UPPER LOW BEGINS TO WEAKEN AND ELONGATE ACROSS UTAH.
PLENTY OF MOISTURE WILL REMAIN OVER THE REGION TO FUEL DIURNAL
CONVECTION...WITH MUCH OF THE ACTIVITY CONCENTRATED NEAR THE MID-
LEVEL TROUGH AXIS ACROSS CENTRAL/SOUTHERN UTAH.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM OVER THE
LOCAL TERRAIN SURROUNDING KSLC TODAY...MOST PROLIFIC AFTER 18Z. THE
MOST LIKELY IMPACT TO THE TERMINAL WILL BE PERIODIC GUSTY AND
ERRATIC WINDS THIS AFTERNOON AND EVE...BUT A 50 PERCENT CHANCE
EXISTS THAT CIGS WILL FALL BELOW 7000FT AGL AND A 10 PERCENT CHANCE
LIGHTNING WILL BE AN IMPACT AS WELL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR UTZ013-020-021.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 6, 5:20 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MDT SAT JUN 6 2015

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
520 AM MDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE
FORECAST AREA...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA TODAY...WITH SOME
ACTIVITY LINGERING ACROSS NORTHERN AND CENTRAL PORTIONS INTO
TONIGHT.

THERE IS A POTENTIAL FOR HAIL...LOCALLY HEAVY RAIN AND FLASH
FLOODING...PRIMARILY OVER THE SOUTHEASTERN PORTIONS OF THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE CONFINED MAINLY TO THE NORTHERN
TWO-THIRDS OF THE OUTLOOK AREA ON SUNDAY BEFORE A WARMER AND
DRIER AIRMASS SPREADS INTO THE AREA.

THE NEXT STORM SYSTEM IS EXPECTED TO BRING COOLER WET WEATHER BACK
TO THE AREA WEDNESDAY THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jun 6, 1:21 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
121 PM MDT SAT JUN 6 2015

UTZ020-021-062000-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
121 PM MDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN AND
NORTHEASTERN KANE COUNTIES UNTIL 200 PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF HALLS CROSSING...OR 35
MILES NORTHEAST OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HALLS CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3727 11109 3753 11084 3744 11062 3740 11062
      3738 11064 3738 11069 3730 11067 3714 11093
TIME...MOT...LOC 1920Z 226DEG 20KT 3726 11094

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:55 PM MDTFlash Flood WarningSLCKane6 hr
Jun 5, 8:06 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jun 6, 3:28 AM MDTFlash Flood WatchSLC17 hr
Jun 6, 12:03 PM MDTSevere Thunderstorm WarningSLCKane42 min
Jun 6, 12:15 PM MDTFlash Flood WarningSLCKane3 hr
Jun 6, 12:44 PM MDTSevere Thunderstorm WarningSLCKane46 min
Jun 6, 12:47 PM MDTFlash Flood WarningSLCKane4 hr
Jun 6, 1:21 PM MDTSpecial Weather StatementSLC39 min
Jun 6, 1:29 PM MDTSevere Thunderstorm WarningSLCKane, San Juan46 min
Jun 6, 1:32 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane12 min
Jun 6, 2:00 PM MDTSevere Thunderstorm WarningSLCKane, San Juan45 min
Jun 6, 2:16 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan15 min
Jun 6, 2:44 PM MDTSevere Thunderstorm WarningSLCKane, San Juan46 min
Jun 6, 4:45 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.